Alert archive / Tennessee / Flash Flood Warnings in 2020
Flash Flood Warning 28, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Sep 1, 2020, 4:55 PM CDT for Benton County, Decatur County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2020, 4:55 PM CDT (21:55 UTC)
- Expired
- Sep 1, 2020, 7:05 PM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benton County, TN, Decatur County, TN
The radar
The Ft Campbell radar (KHPX), 122 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333
WGUS54 KMEG 012155
FFWMEG
TNC005-039-020100-
/O.NEW.KMEG.FF.W.0028.200901T2155Z-200902T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
455 PM CDT Tue Sep 1 2020
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Southern Benton County in western Tennessee...
Northeastern Decatur County in western Tennessee...
* Until 800 PM CDT.
* At 455 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Sugar Tree, Cozette and Jeannette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3585 8822 3590 8821 3596 8802 3595 8801
3594 8800 3594 8793 3591 8793 3588 8794
3583 8797 3578 8798 3576 8799 3573 8803
3572 8803 3571 8818 3578 8818 3578 8819
3585 8818
FLASH FLOOD...RADAR INDICATED
$$
MJ2 follow-up statements
074
WGUS74 KMEG 012242
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
542 PM CDT Tue Sep 1 2020
TNC005-039-020100-
/O.CON.KMEG.FF.W.0028.000000T0000Z-200902T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton TN-Decatur TN-
542 PM CDT Tue Sep 1 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR SOUTHERN BENTON AND NORTHEASTERN DECATUR COUNTIES...
At 542 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Sugar Tree, Cozette and Jeannette.
Heavy rainfall has ended but runoff may still pose a threat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3585 8822 3590 8821 3596 8802 3595 8801
3594 8800 3594 8793 3591 8793 3588 8794
3583 8797 3578 8798 3576 8799 3573 8803
3572 8803 3571 8818 3578 8818 3578 8819
3585 8818
FLASH FLOOD...RADAR INDICATED
$$003
WGUS74 KMEG 020005
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
705 PM CDT Tue Sep 1 2020
TNC005-039-020015-
/O.CAN.KMEG.FF.W.0028.000000T0000Z-200902T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton TN-Decatur TN-
705 PM CDT Tue Sep 1 2020
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN BENTON AND
NORTHEASTERN DECATUR COUNTIES...
The heavy rain has ended and flood waters have receded. Flooding is
no longer expected to pose a threat. Please continue to heed
remaining road closures.
LAT...LON 3585 8822 3590 8821 3596 8802 3595 8801
3594 8800 3594 8793 3591 8793 3588 8794
3583 8797 3578 8798 3576 8799 3573 8803
3572 8803 3571 8818 3578 8818 3578 8819
3585 8818
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 3:07 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Sep 1, 3:07 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
307 PM CDT Tue Sep 1 2020
.DISCUSSION...
The next three to four days of weather will be basically the same
weather we are experiencing today and we have seen for the past
two days. Changes are on the way Friday as the first of 3 cold
fronts move across the area. The second cold front is expected on
Monday and a third Midweek.
In the meantime the synoptic weather pattern consists of a
deepening trough over the Rockies setting up persistent Southwest
flow over the Midsouth. A cutoff low will develop late tonight or
early tomorrow over New Mexico and begin to slowly shift East
along the Red River through Midweek. Numerous impulses will rotate
around the low and track along a mean storm track from Northeast
Texas over Northwest Arkansas into Southeast Missouri. This track
will put much of Northeast Arkansas, the Missouri Bootheel and
portions of Northwest Tennessee in a prime area for heavy
rainfall. Widespread 3-3.5 inches of rain is expected with higher
amounts likely. Elsewhere, 1-3 inches of rain is expected. A
Flash Flood watch has been issued for the region detailed above
and will likely remain in effect through Thursday afternoon.
Additionally, the Storm Prediction Center has outlined West
Tennessee, East Arkansas, the Missouri Bootheel and Northwest
Mississippi for a Marginal risk of severe weather. The primary
threat from thunderstorms will be damaging winds. However, the
larger threat will likely be Flooding of Flash Flooding.
High temperatures will be mostly in the 80s tomorrow through
Friday with lows in the low to middle 70s.
A few lighter showers will linger on Friday as a cold front sweeps
across the area. High pressure will dominate the weather pattern
over the weekend. As a result cooler and drier conditions are
expected. Low temperatures over the weekend may dip into the upper
50s with widespread low to middle 60s across the Midsouth. Dew
points in the upper 50s may make it as far South as the
Mississippi state line both Saturday and Sunday mornings.
Saturday should be be the coolest day of the weekend with highs
mainly in the low to middle 80s. Return flow will quickly set up
Sunday ahead of the next cold front. Highs Sunday will surge into
the Middle to upper 80s.
Limited return flow Sunday should translate to limited moisture
return and thus only scattered showers are expected. Seasonably
cool conditions are expected Monday with rain showers returning
prior to Midweek.
30
&&
.AVIATION...
18Z TAFs
Latest KNQA radar shows the TSRA complex continuing to push east
over West Tennessee at this hour with scattered showers and storms
across portions of North Mississippi. Maintained VCTS at all sites
through 02/00Z, followed by VCSH at the northern sites. Confidence
is low on there being another round of TSRA near the MEM area
around the evening arrival push. It looks as though if any
activity were to develop it would be north of MEM. Will continue
to keep a close eye on this.
Cigs are currently VFR/MVFR and are expected to lift to VFR
shortly and continue through the evening. Shortly after 02/06Z
cigs will start to lower and become MVFR/IFR through the remainder
of the period. Cigs at MEM/TUP may lift a little earlier. Winds
will remain at a S/SW component 5-9kts. Similar weather conditions
are expected Wednesday.
17
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday afternoon for Clay-Craighead-
Greene-Mississippi-Poinsett.
MO...Flash Flood Watch through Thursday afternoon for Dunklin-
Pemiscot.
MS...None.
TN...Flash Flood Watch through Thursday afternoon for Lake.
&&Hazardous weather outlook, Sep 1, 3:19 PM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 319 PM CDT Tue Sep 1 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-022230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 319 PM CDT Tue Sep 1 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible through late afternoon, mainly along and north of I-40. The primary threats will be short lived tornadoes and damaging winds. Heavy rainfall may also cause flash flooding. A flash flood watch has been issued for portions of Northeast Arkansas, the Missouri Bootheel and far Northwest Tennessee. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong to severe thunderstorms are possible Across west Tennessee, East Arkansas, the Missouri Bootheel and Northwest Mississippi. The primary threat will be damaging winds. Multiple rounds of heavy rainfall and thunderstorms are expected through Thursday. Flooding is likely to become a threat. A flash flood watch has been issued for portions of Northeast Arkansas, the Missouri Bootheel and far Northwest Tennessee through Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over the next few days.
In the hours before
Special weather statement, Sep 1, 11:06 AM CDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
1106 AM CDT Tue Sep 1 2020
TNZ019-011630-
Dyer TN-
1106 AM CDT Tue Sep 1 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 AM CDT
FOR...
Central Dyer County in western Tennessee...
At 1106 AM CDT...a strong thunderstorm producing heavy rain was
located near Bradleytown, or 8 miles west of Dyersburg, moving
northeast at 35 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in central Dyer County should monitor this storm closely.
LAT...LON 3616 8929 3602 8930 3592 8960 3603 8969
3609 8968 3610 8967 3612 8960 3613 8959
3615 8959 3619 8952 3619 8949 3621 8948
3621 8945
TIME...MOT...LOC 1606Z 241DEG 30KT 3606 8952Special weather statement, Sep 1, 12:21 PM CDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
1221 PM CDT Tue Sep 1 2020
TNZ002-003-020-021-011800-
Carroll TN-Weakley TN-Obion TN-Gibson TN-
1221 PM CDT Tue Sep 1 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...
Northwestern Carroll County in western Tennessee...
Weakley County in western Tennessee...
Eastern Obion County in western Tennessee...
Northern Gibson County in western Tennessee...
At 1221 PM CDT...strong thunderstorms producing wind gusts up to 45
mph was located along a line extending from near Cayce to Martin to
near Trenton. Movement was east at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Carroll...Weakley...eastern Obion and northern
Gibson Counties should monitor this storm closely.
LAT...LON 3629 8852 3601 8863 3596 8911 3629 8903
3650 8910 3650 8852
TIME...MOT...LOC 1721Z 256DEG 25KT 3655 8896 3633 8886 3598 8900
MJSpecial weather statement, Sep 1, 12:58 PM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
1258 PM CDT Tue Sep 1 2020
TNZ003-004-020-021-011845-
Carroll TN-Weakley TN-Henry TN-Gibson TN-
1258 PM CDT Tue Sep 1 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 PM CDT
FOR...
Northern Carroll County in western Tennessee...
Weakley County in western Tennessee...
Henry County in western Tennessee...
Northeastern Gibson County in western Tennessee...
At 1256 PM CDT...strong thunderstorms producing wind gusts up to 50
mph was located along a line extending from near Lynnville to Cottage
Grove to near Atwood. Movement was east at 35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Carroll...Weakley...Henry and northeastern Gibson
Counties should monitor this storm closely.
LAT...LON 3636 8804 3636 8810 3631 8810 3628 8809
3620 8814 3617 8817 3615 8818 3612 8821
3608 8822 3606 8888 3632 8876 3650 8875
3650 8805 3647 8805 3644 8806 3639 8802
TIME...MOT...LOC 1756Z 261DEG 28KT 3657 8853 3636 8848 3605 8866
MJSpecial weather statement, Sep 1, 1:41 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
141 PM CDT Tue Sep 1 2020
TNZ004-021-022-011930-
Carroll TN-Benton TN-Henry TN-
141 PM CDT Tue Sep 1 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...
Carroll County in western Tennessee...
Benton County in western Tennessee...
Henry County in western Tennessee...
At 141 PM CDT...strong thunderstorms producing winds at least 40 mph
was located along a line extending from 7 miles north of Paris
Landing State Park to near Parkers Crossroads. Movement was east at
30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Carroll...Benton and Henry Counties should monitor this
storm closely.
LAT...LON 3613 8792 3603 8800 3600 8800 3597 8802
3594 8800 3594 8793 3589 8793 3582 8867
3650 8832 3650 8806 3644 8806 3631 8796
3622 8795 3616 8792
TIME...MOT...LOC 1841Z 256DEG 24KT 3655 8810 3584 8840
MJSpecial weather statement, Sep 1, 2:11 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
211 PM CDT Tue Sep 1 2020
MSZ006-TNZ092-011945-
Tishomingo MS-Hardin TN-
211 PM CDT Tue Sep 1 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...
Northern Tishomingo County in northeastern Mississippi...
Southeastern Hardin County in western Tennessee...
At 210 PM CDT...a strong thunderstorm producing winds in excess of 30
mph was located near J P Coleman State Park, moving northeast at 35
mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Tishomingo and southeastern Hardin Counties should
monitor this storm closely.
LAT...LON 3500 8799 3501 8820 3492 8815 3489 8810
3482 8811 3473 8833 3474 8833 3474 8835
3475 8835 3476 8837 3495 8836 3514 8799
TIME...MOT...LOC 1910Z 234DEG 29KT 3491 8824Local storm report, Sep 1, 4:27 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT TUE SEP 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM FLASH FLOOD 9 S CAMDEN 35.94N 88.12W
09/01/2020 BENTON TN EMERGENCY MNGR
TWELVE INCHES OF WATER OVER GOBBLER DR NEAR HIGHWAY
192.
&&
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 4:59 AM CDT | Dense Fog Advisory | MEG | Benton, Carroll, Chester, Decatur, Gibson, Hardeman and 7 more | 4 hr |
| Sep 1, 9:49 AM CDT | Flash Flood Watch | MEG | Benton, Carroll, Crockett, Dyer, Gibson, Henry and 4 more | 41 hr |
| Sep 1, 11:06 AM CDT | Special Weather Statement | MEG | Dyer | 24 min |
| Sep 1, 12:11 PM CDT | Areal Flood Advisory | MEG | Dyer, Gibson, Lake, Obion | 2 hr |
| Sep 1, 12:21 PM CDT | Special Weather Statement | MEG | Gibson, Weakley | 39 min |
| Sep 1, 12:58 PM CDT | Special Weather Statement | MEG | Henry, Weakley | 47 min |
| Sep 1, 1:02 PM CDT | Areal Flood Advisory | MEG | Carroll, Gibson, Henry, Weakley | 3 hr |
| Sep 1, 1:41 PM CDT | Special Weather Statement | MEG | Benton, Carroll, Henry | 49 min |
| Sep 1, 2:20 PM CDT | Areal Flood Advisory | MEG | Benton, Carroll, Gibson, Henry | 3 hr |
| Sep 1, 5:18 PM CDT | Tornado Warning | MEG | Lake | 27 min |
| Sep 1, 5:35 PM CDT | Tornado Warning | MEG | Lake, Obion | 25 min |
| Sep 1, 5:55 PM CDT | Tornado Warning | MEG | Obion | 24 min |
Nearby
Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.